What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 16, 3:13 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 16, 3:13 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
413 PM EDT Fri Aug 16 2024
.SYNOPSIS...
Low pressure will drift east through the Great Lakes this
weekend. A trailing cold front will slowly cross the area
tonight and Saturday. The low pressure will exit east on Monday
allowing high pressure to build in.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
An unsettled near term forecast period is in store as a stacked
low slowly drifts east from Wisconsin this afternoon to Michigan
by dawn Sunday.
A warm front is lifting across far northeast OH this afternoon
with a pre-frontal surface trough pushing across northwest OH.
Expect scattered showers and thunderstorms to continue
developing with both features over the next few hours thanks to
continued heating / destabilization, along with some lift ahead
of a pair of vort maxs apparent on water vapor imagery over
western Lake Erie and farther southwest near the OH/IN boarder.
Have the highest POPs focused east of a Marion to Sandusky line
over the next several hours. The environment is not conducive to
any sort of organized severe weather threat this evening, with
MLCAPE values struggling to exceed 1000 J/KG beneath poor mid-
level lapse rates and relatively modest deep layer shear.
Still, will monitor for a locally stronger storm with locally
gusty winds near or west of I-77 where the greatest instability
and a bit more deep-layer shear exists. Skinny instability
profiles and increasing precipitable water values may allow for
efficient rain-rates, though cell motion should be quick enough
to avoid much flooding unless localized training or back-
building occurs.
While a few showers or storms may persist into the overnight
ahead of the approaching cold front, expect coverage and
intensity to decrease after sunset. This will leave a mainly
dry period of weather overnight tonight into Saturday morning,
though some low stratus may develop overnight and persist into
Saturday morning. By early to mid Saturday afternoon, a
combination of the cold front pushing east across the area and a
more potent shortwave rotating around the larger closed low
should lead to fairly numerous showers and thunderstorms
developing. Showers and thunder should gradually exit east-
southeast Saturday evening with a gradual reduction in coverage
and intensity after sunset as well. This will lead to a mainly
dry overnight Saturday night, though a few showers may still be
around at times as the closed low continues to slowly approach,
especially near or over the warm waters of Lake Erie.
Daytime heating on Saturday should be a bit stronger than today
with modestly colder temperatures aloft, allowing for 1000-2000
J/KG of MLCAPE to develop. Forecast soundings show slightly
steeper mid-level lapse rates of 6.0-6.5C/km on Saturday with
800-1100 J/KG of DCAPE overtop well-mixed low-levels. While
deep-layer shear will still be rather modest, 25-30 knots of it
should be enough to see some convective organization. All this
to say that there's greater potential for locally damaging winds
and perhaps some hail with a few storms on Saturday, especially
along and east of the I-71 corridor. The SPC has maintained a
Marginal Risk (level 1/5) for severe weather Saturday afternoon
and evening for all of our area except for the I-75 corridor,
and it's possible we eventually need a Slight Risk (level 2/5)
for some of our eastern counties. While slightly lower PWATs
(1.40-1.70") and thicker instability profiles aren't overly
favorable for efficient rain-rates on Saturday, hi-res models
are hinting at some training due to deep-layer flow paralleling
the advancing cold front. This could lead to localized 2-3"
totals and isolated flash flood concerns, especially if this
occurs over urban areas or over the small corridor that saw
significant flash flooding last Thursday night.
Lows tonight will struggle to fall below the upper 60s to near
70 tonight. Expect humid highs in the low to mid 80s on
Saturday, with lows falling further in the 60s Saturday night.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Largely in the wake of the cold front after 12Z Saturday with a
brief drying period that will be masked in the 6hr POP forecast from
12-18Z Sunday with the increasing chances at the very end of that
block. Post frontal surface trough drops in from the north along
with the axis within the closed 500mb low over the Great Lakes. Also
have small pockets of PVA passing through the cyclonic flow as well
along the western side of the low aloft. Combining the forcing
mechanisms in the cold pool scenario with some weak diurnal heating
gives high POPs for the rest of Sunday, waning Sunday night. They
will then increase again Monday as flow turns sharply northerly with
some onshore flow and cold air advection aloft for some lake
enhanced showers. Should come to an end around 00Z Tuesday. Will
have some lingering marginal risk for excessive into Sunday with
tropical PWATs remaining in place. Temperatures on the cooler side
Sunday with 70s, becoming upper 60s in NW PA Monday and low to mid
70s further west. Upper trough will be on the exit after Monday
night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Dominant high pressure for the long term forecast period with dry
air and below normal temperatures continuing. Not expected to see 80
degrees until Friday with fair weather cumulus through the period
with no signs of heat in the upcoming days.
&&
.AVIATION /18Z Friday THROUGH Wednesday/...
Outside of convection, mainly VFR is expected through the TAF
period. Some brief MVFR ceilings are possible across Northwest
OH this afternoon as has been intermittently observed just to
the west. Otherwise, some inland sites may develop low stratus
and some mist late tonight into early Saturday in such a humid
airmass. Guidance has backed off on this a bit, though still
have a period of IFR at CAK and YNG. Do not want to rule out a
period of non-VFR ceilings at most other TAF sites between about
7-13z Saturday, though confidence was too low to include at
this time given guidance has trended less pessimistic overall.
Scattered showers and thunderstorms appear to be on the verge of
developing, and expect scattered activity through this evening.
Handled with a mix of VCTS and some TEMPOS at all sites, though
did not include at TOL and FDY as confidence is lower. Will
monitor FDY in the 19-21z timeframe though given some slightly
more agitated cumulus upstream of the site. We should be mainly
dry overnight tonight into Saturday morning, though scattered to
numerous showers and storms should re-develop by early to mid
afternoon Saturday. Expect future cycles to add more detail.
South winds of 8 to 12 knots with a few gusts to 20 knots will
slacken to 3 to 7 knots tonight. Winds shift more southwesterly
into Saturday while increasing to 10 to 15 knots with gusts as
high as 25 knots. Thunderstorms may produce localized 30 knot
wind gusts today, with greater potential for 30-40 knot
thunderstorm wind gusts on Saturday from CLE-MFD points east.
Outlook...Non-VFR possible in periods of showers and
thunderstorms through Monday, especially in the afternoon and
evening hours. Widespread non-VFR appears most likely in low
ceilings Sunday into Monday.
&&
.MARINE...
Offshore winds 10-20kts become more southwesterly behind a cold
front Saturday into Saturday night at 15-20kts, with wave heights
away from shoreline areas at 1-3ft. By Sunday, winds sharply
offshore 15-25kts in north northwesterly winds and wave heights
increasing to 3-6ft Monday into Monday night, gradually subsiding to
2-4ft Tuesday as high pressure moves over the Great Lakes.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.
&&
SYNOPSIS...Sullivan
NEAR TERM...Sullivan
SHORT TERM...26
LONG TERM...26
AVIATION...Sullivan
MARINE...26
Hazardous weather outlook, Aug 16, 9:28 AM EST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1028 AM EDT Fri Aug 16 2024
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-171430-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
1028 AM EDT Fri Aug 16 2024
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
Scattered thunderstorms are possible this afternoon. A few of these
storms may be strong to severe with isolated damaging wind gusts
possible. Locally heavy rainfall may lead to flooding during this
time, primarily in low-lying or urban areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered thunderstorms are possible Saturday afternoon. A few of
these storms may be strong to severe with isolated damaging wind
gusts possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-171430-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
1028 AM EDT Fri Aug 16 2024
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
Scattered thunderstorms are possible this afternoon. A few of these
storms may be strong to severe with isolated damaging wind gusts
possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered thunderstorms are possible Saturday afternoon. A few of
these storms may be strong to severe with isolated damaging wind
gusts possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 16, 4:35 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Cleveland OH
535 PM EDT Fri Aug 16 2024
OHZ012-162215-
Lake OH-
535 PM EDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT LAKE COUNTY THROUGH 615 PM
EDT...
At 535 PM EDT, Doppler radar was tracking a strong thunderstorm near
Euclid, or 7 miles west of Willowick, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Painesville, Willowick, Fairport Harbor, Euclid, Mentor, Willoughby,
Eastlake, Perry, Timberlake, Lakeline, Wickliffe, Willoughby Hills,
Mentor-On-The-Lake, Kirtland, North Perry, Kirtland Hills, Waite
Hill, and Grand River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4170 8110 4164 8111 4164 8129 4160 8130
4160 8149 4164 8149 4171 8138 4176 8129
4176 8124 4180 8115
TIME...MOT...LOC 2135Z 246DEG 22KT 4166 8161
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GaruckasSpecial weather statement, Aug 16, 5:16 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Cleveland OH
616 PM EDT Fri Aug 16 2024
OHZ012>014-089-162300-
Geauga OH-Lake OH-Ashtabula Lakeshore OH-Ashtabula Inland OH-
616 PM EDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GEAUGA...LAKE AND
NORTHWESTERN ASHTABULA COUNTIES THROUGH 700 PM EDT...
At 616 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairport Harbor, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Painesville, Ashtabula, Fairport Harbor, Geneva-On-The-Lake, Mentor,
Geneva, Madison, Perry, Austinburg, Roaming Shores, North Perry,
Thompson, Kirtland Hills, Rock Creek, Grand River, Plymouth Center,
North Madison, and Edgewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4164 8073 4163 8131 4173 8135 4176 8129
4176 8124 4185 8104 4187 8090 4189 8082
4191 8080 4191 8077 4192 8075
TIME...MOT...LOC 2216Z 254DEG 19KT 4177 8126
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GaruckasSpecial weather statement, Aug 16, 5:47 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Cleveland OH
647 PM EDT Fri Aug 16 2024
OHZ036-162345-
Marion OH-
647 PM EDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT MARION COUNTY THROUGH 745 PM
EDT...
At 647 PM EDT, Doppler radar was tracking a strong thunderstorm near
La Rue, or 10 miles west of Marion, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marion, La Rue, Morral, New Bloomington, and Green Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4049 8325 4051 8325 4050 8339 4062 8342
4070 8315 4070 8300 4051 8296 4049 8296
4048 8302
TIME...MOT...LOC 2247Z 260DEG 13KT 4058 8332
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GaruckasSpecial weather statement, Aug 16, 5:55 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Cleveland OH
655 PM EDT Fri Aug 16 2024
OHZ014-089-PAZ001>003-162345-
Ashtabula Lakeshore OH-Ashtabula Inland OH-Northern Erie PA-
Southern Erie PA-Crawford PA-
655 PM EDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ASHTABULA...SOUTHWESTERN
ERIE AND NORTHWESTERN CRAWFORD COUNTIES THROUGH 745 PM EDT...
At 654 PM EDT, Doppler radar was tracking a strong thunderstorm over
Geneva, or near Geneva-On-The-Lake, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ashtabula, Conneaut, Geneva-On-The-Lake, Geneva, North Kingsville,
Albion, Linesville, Pymatuning North, Harmonsburg, Austinburg,
Kingsville, Roaming Shores, Pierpont, Conneautville, Rock Creek,
Springboro, Edgewood, Plymouth Center, and Kelloggsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4165 8032 4164 8091 4186 8096 4187 8090
4189 8082 4191 8080 4192 8072 4193 8070
4196 8055 4202 8038
TIME...MOT...LOC 2254Z 264DEG 26KT 4180 8089
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GaruckasNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230047, 1230048, 1230063, 1230061, 1230062, 1230064, 1230065, 1230068, 1230066, 1230067, 1230069, 1230070, 1230229, 1230230, 1215276, 1230231.